Skip to Content
Weight loss in people with HIV has many possible causes. If
you lose weight fast, it may be because you have another infection along with
HIV. This type of illness is called an
loss may be due to problems with nutrition. You may lose weight if you can't
eat enough food or if your body can't absorb all the nutrients from the food
Pain in your mouth, from sores or a yeast infection
thrush, can make it hard to eat.
not feel like eating because you are sick to your stomach or food just doesn't
appeal to you. HIV itself or HIV medicines can cause you to feel this
You may not feel like eating because you are depressed.
Depression can make you lose your appetite. If you
have lost interest in activities you used to enjoy or have other depression
symptoms, tell your doctor.
If you have diarrhea, your body may
not be able to absorb all of the nutrition from your food.
are a man and you have a low level of the hormone
testosterone, your body may not be able to turn your
food into muscle tissue.
When you lose weight, you lose muscle,
fat, or both. Exercising to build muscle and eating healthy foods are part of
treatment. Your doctor also may change your medicines or add new ones.
Marijuana has been shown to stimulate the appetite. Talk to your doctor if you're interested in trying it.
Eating a healthy, balanced diet with
enough protein and calories may help you keep weight on. It also can help your
immune system stay strong to fight infection.
Your doctor or a
registered dietitian can help you make a plan that
works for you.
Here are a few tips:
Exercise may help you feel better and
strengthen your muscles. It also may improve your immune system, which can help
you fight infection.
Make sure to talk with your doctor before
you start your exercise program, especially if you haven't been active for a
Walking is a good way to get aerobic exercise. Start slowly
if you haven't been active. Try 20 minutes a day or two 10-minute walks. Slowly
increase your time. Try to walk as often as you can.
lifting also can build your strength. Again, talk to your doctor first, and ask
how to start a program that works for you. If you can't get to a gym, you can
use soup cans or other things around the house as weights.
Competitive sports do not pose a risk of spreading HIV to other athletes
or coaches. In sports in which exposure to blood can occur, the risk of
spreading HIV is very small. But if a person, HIV-infected or not, starts to
bleed, he or she should leave the game, and the wounds should be covered before
the person returns.
If you are not already taking
antiretroviral medicines, your doctor may want you to
start. You may need medicines that increase your appetite or help with
For men, hormones, such as testosterone, and
anabolic steroids, such as nandrolone, may be used to
help build muscle. For both men and women, growth hormone may be used.
Taking HIV medicines can cause a
problem called lipodystrophy. It is the redistribution of fat in your
You may lose fat from your legs, arms, buttocks, or face.
But you may gain it in your stomach, chest, back of the neck, and upper
Problems with the body's
metabolism may occur along with lipodystrophy.
You may have insulin
resistance. This means your body can't control your
blood sugar with insulin as well as it should. This increases the chance you
will get diabetes.
You may have more fats, including
triglycerides, in your blood. This can lead to heart
Doctors aren't exactly
sure how to treat lipodystrophy. Heart-healthy eating can help prevent some of the problems, such as a high cholesterol, that can be caused by treatment for HIV.footnote 1 Changing medicines also may help. Changing how you
eat and getting more exercise may help build muscle and reduce the buildup of
fat. A medicine called tesamorelin (Egrifta) can be used to treat fat accumulation in the belly.
Other treatments are being studied. They include liposuction
to remove fat and injections or implants to replace lost fat.
Lazzaretti RK, et al. (2012). Dietary intervention prevents dyslipidemia associated with highly active antiretroviral therapy in human immunodeficiency virus type 1-infected individuals: A randomized trial. Journal of the American College of Cardiology, 59(11): 979–988.
ByHealthwise StaffPrimary Medical ReviewerE. Gregory Thompson, MD - Internal MedicineSpecialist Medical ReviewerPeter Shalit, MD, PhD - Internal Medicine
Current as ofMay 24, 2016
Current as of:
May 24, 2016
E. Gregory Thompson, MD - Internal Medicine & Peter Shalit, MD, PhD - Internal Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2016 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
© Copyright 2017 Rush-Copley Medical Center • 2000 Ogden Avenue; Aurora, IL 60504
Main: 630-978-6200 • Physician Referral & Information: 630-978-6700 or 866-4COPLEY (866-426-7539)